Avoid mixing acids with retinoids and vitamin B3

Avoid mixing acids with retinoids and vitamin B3

Creating active cosmeceuticals is certainly so much more than throwing ingredients into a pot and mixing. Formulating is a complex exercise that requires a deep understanding of chemistry and the biology of human cells. Many formulators are not aware of the importance of not mixing acidic products (below around pH 3.5) with niacinamide or retinol. Mixing acids such as AHA’s, BHA’s or L ascorbic acid with niacinamide causes a chemical reaction which produces another compound called nicotinic acid. Whilst nicotinic acid can cause facial flushing in some individuals, it is not a harmful ingredient. However it does not have the same effectiveness as pure niacinamide.

Furthermore, mixing retinol with acidic products, according to Professor Leslie Baumann, neutralises the activity of retinol rendering it far less effective.

According to Dr. Baumann:

“Retinoids should not be mixed with BHA (i.e. salicylic acid) or AHA (i.e. glycolic acid/lactic acid) because the BHA and AHA can inactivate the retinoid. Always use retinoids at night because the sun can also make the retinoid less effective.”

As a chemist, I also recommend using acids (L-ascorbic and AHA’s) in the morning and retinol (Vitamin A) and niacinamide (Vitamin B3) at night. Incidentally, although there is some niacinamide in Synergie SuperSerum (I often recommend mixing with Pure C crystals), there is no need to be concerned. It just means that you need to also use your Vitamin B serum at night to gain the full benefits of niacinamide.

I hope this clarifies the importance of not mixing your acids with your A and B serums.